Storm Surge/Tide, Inland Sussex
- When
- April 2, 2:00 PM EST to 8:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong southeast winds and runoff from the heavy rain in the Delaware River caused minor tidal flooding at the time of the late afternoon and early evening high tide along the Delaware River and Delaware Bay. Ice breakers were submerged by the high tide along the New Castle County coast.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong southeast winds and runoff from the heavy rain in the Delaware River caused minor tidal flooding at the time of the late afternoon and early evening high tide along the Delaware River and Delaware Bay. Ice breakers were submerged by the high tide along the New Castle County coast. The high tide reached 7.9 feet above mean lower low water at Reedy Island (New Castle County). Minor tidal flooding begins at 7.2 feet above mean lower low water. The minor tidal flooding was caused by the strong southeast winds preceding and accompanying the low pressure system that moved from the southern Gulf Coast States toward the region on the morning of the 2nd. At 7 a.m. EST on the 2nd, the low pressure system was in central Virginia. From Virginia it continued to move northeast, intensified as it neared Washington, D.C. at 1 p.m. EST on the 2nd, Lancaster, Pennsylvania at 7 p.m. EST on the 2nd and Scranton, Pennsylvania at 1 a.m. EST on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 2, 1:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 PM EST SAT APR 02 2005
.UPDATE...
WHERE TO START? SURFACE LOW PRESSURE IS REDEVELOPING OVER NORTHERN
VIRGINIA. THE SYSTEM IS FORECAST TO REMAIN ONSHORE, MOVING INTO PA
TONIGHT AND NY STATE TOMORROW AFTERNOON. ITS A SLOW MOVER THE FACT
THAT IT IS TO REMAIN ONSHORE WILL KEEP A PROLONGED SOUTHEAST FLOW
ACROSS THE REGION. THIS UNFORTUNATELY WILL ENHANCE RAINFALL AMOUNTS
AS AN OROGRAPHIC COMPONENT KICKS IN. THE SOUTHEAST FLOW WILL ALSO
HELP TO PUSH WATER UP THE DELAWARE(OR AT LEAST SUPPRESS/BLOCK THE
OUTGOING FLOW).
THE WARM FRONT ASSOCIATED WITH THE SAID LOW MOVED WEST OF THE
DELAWARE VALLEY AN HOUR OR TWO AGO. TEMPERATURES JUMPED TO AROUND
60. UNLIKE LAST WEEK WHERE IT TOOK ABOUT 12 HOURS FOR THE WARM FRONT
TO MOVE ACROSS NJ AND INTO THE DELAWARE VALLEY(I DONT THINK IT WENT
ANY FURTHER WEST), THIS ONE SHOULD KEEP MOVING ALONG WESTWARD INTO
THE LEHIGH VALLEY AND NORTHERN NJ AND EVEN ACROSS THE POCONOS LATER
TODAY. RIGHT NOW, LOCATIONS WEST OF THE WARM FRONT ARE IN THE LOWER
TO MID 40S. LAST WEEK THE SURFACE TO 900 MB SOUTHEAST FLOW DRIVING
THE WARM FRONT WAS ONLY AROUND 10-15 KT. TODAY IS MUCH DIFFERENT
WITH SPEEDS JUST OFF THE GROUND APPROACHING 50 KT. BECAUSE OF THESE
SPEEDS AND THE LACK OF HIGH PRESSURE TO THE NORTH, WE FEEL THERE IS
LITTLE RESISTANCE PUSHING AGAINST THE WARM FRONT.
DAY ONE SLIGHT RISK HAS BEEN BOUNCING AROUND SOME THE LAST TWELVE
HOURS OR SO. CURRENTLY, THE NORTHERN FRINGE EXTENDS FROM ABOUT
WILMINGTON TO ATLANTIC CITY. BASED ON THE 12Z NAM, THE MOST UNSTABLE
AIR AND BEST CONVECTIVE PARAMETERS RESIDE TO OUT SOUTHWEST CLOSER TO
THE LOW ITSELF OR THE DEVELOPING TRIPLE POINT. A WARM FRONT IS
ALWAYS A CONCERN IN THIS SCENARIO IN TERMS OF ACTING AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT OR HELPING TO PRODUCE SHEAR WHICH IN TURN
PRODUCES INCREDIBLE HELICITY VALUES. THE GOOD NEWS IS, WITH THE WARM
FRONT ON THE MOVE TODAY, HELICITY VALUES ARE FORECAST TO DIMINISH.
THUNDERSTORMS WERE LEFT FOR THE ENTIRE CWA AS LIGHTNING STRIKES WERE
BEING PICKED UP AS FAR NORTH AS THE ALLENTOWN AREA.
TEMPERATURES WERE ADJUSTED. READINGS WERE ALREADY AROUND 60 OR IN
THE LOWER 60S ACROSS OUR SOUTHERN ZONES. AS ADDRESSED ABOVE, WE
DONT SEE WHY THESE TEMPS WOULDNT BLEED FURTHER NORTH AND WEST.
FORECAST SOUNDINGS SHOWED A NON-ADIABATIC ENVIRONMENT WITH THE WARM
AIR POURING IN ALOFT. WINDS WERE BUMPED DOWN BECAUSE OF THIS. THERE
IS PLENTY OF SPEED JUST OFF THE SURFACE. IT APPEARS THE ONLY WAY
THESE WINDS WILL MAKE IT DOWN TO THE SURFACE IS THROUGH STRONG
CONVECTION. THIS IS NOT OF THE QUESTION. WITH THE GROUND SO SOUPY,
IT WONT TAKE MUCH WIND TO TOPPLE TREES.
WITH A SECOND BATCH OF HEAVY RAIN MOVING UP FROM THE SOUTH(NOW
ACROSS DELMARVA), WE ARE ALREADY ISSUING FLOOD WARNINGS(PASSAIC
BASIN FOR EXAMPLE) - AND THE PRECIP SHIELD IS STILL A FEW HOURS
AWAY. MAJOR FLOODING IS FORECAST FOR THE PASSAIC RIVER. MAJOR
FLOODING IS ALSO FORECAST FOR THE WANAQUE RIVER. MODERATE FLOODING
IS FORECAST FOR THE PEQUANNOCK RIVER, THE POMPTON RIVER, THE RAMAPO
RIVER. MINOR FLOODING IS CURRENTLY FORECAST FOR THE ROCKAWAY RIVER.
PLEASE CHECK OUR FLOOD WARNING STATEMENTS FOR FURTHER DETAILS AND A
MORE COMPLETE LISTING. THE FLOOD WATCH HAS BEEN REISSUED AS WELL.
THE NEWS ISNT ANY BETTER FOR THE POCONOS OR NW NEW JERSEY. WITH THE
UPSLOPE FLOW, THIS AREA STANDS THE CHANCE OF SEEING THE HIGHEST
RAINFALL AMOUNTS ACROSS THE REGION. THE FOLLOWING IS NOT INCLUSIVE,
BUT THE BROADHEAD CREEK, POCONO CREEK, TOBYHANNA CREEK AND THE BUSH
KILL COULD SEE WATER OUT OF THEIR BANKS.
WE STILL EXPECT TO SEE CRESTS ON THE DELAWARE SOMETIME SUNDAY
AFTERNOON OR SUNDAY EVENING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL SUNDAY
MORNING.
NJ...FLOOD WATCH FOR NJZ001-007>010-012-013-015>020-027 UNTIL
SUNDAY MORNING.
DE...FLOOD WATCH FOR DEZ001 UNTIL SUNDAY MORNING.
MD...FLOOD WATCH FOR MDZ008-012 UNTIL SUNDAY MORNING.
MARINE...GALE WARNING FOR THE OCEAN AND LOWER DE BAY.
SCA FOR THE UPPER DE BAY.
&&
KRUZDLO
....................PREVIOUS AFD........................
.SYNOPSIS...SERIOUS FLOOD EVENT MAY BE SHAPING UP FOR NRN PART OF
OUR FORECAST AREA. HOWEVER, THE GROUNDWORK ALREADY IN PLACE FOR
TODAYS DRENCHING RAIN EVENT. FLOOD WATCHES ARE UP AND MORE THAN
LIKELY WILL BE UPGRADED TO WARNINGS ONCE THE MAX PCPN STARTS
POOLING. SOME RAINFALL TOTALS FROM NAM REACH 4 OR 5 INCHES IN NRN
NJ OVER THE SOUTHERN POCONOS. RIVERS AND STREAMS ARE ALREADY HIGH.
THIS COULD BE A VERY SERIOUS EVENT FOR THE PASSAIC AND RARITAN
BASINS AND FOR THE FLASH RIVERS AND STREAMS IN REMAINDER OF AREA.
NOT JUST SMALL STREAMS BUT MAIN STEMS AS WELL. SUFFICE TO SAY, IF
YOU LIVE NEAR ANY WATER THAT RISES AND RUNS FAST, PAY PARTICULAR
ATTENTION TO ADDITIONAL STATEMENTS AND FORECAST UPDATES TODAY INTO
TONIGHT. MANY FLASH FLOOD EVENTS OCCUR AT NIGHT.
&&
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
SLOW MOVING SYSTEM WILL SATURATE THE REGION JUST DAYS AFTER BRINGING
HEAVY RAIN AND CAUSING SOME OUT OF BANK STREAMS/CREEKS. HOWEVER,
THIS IS WELL ADVERTISED EVENT SO ANY CHANGES SHOULD BE MINIMAL AND
JUST DETERMINING WHERE WARNINGS WILL BE RAISED. AREA UNDER
CONVECTIVE THREAT AS WELL WITH EXTREME SRN END PSBLY RECEIVING A SVR
TSTM. THE WINDS ARE POTENTIAL STRONG WITH THIS SYSTEM ESPECIALLY
FROM THE SOUTHEAST. WE HAVE GALE WARNINGS UP FOR THE COAST AND WITH
STRONG WAA AT 80H 60% OF THOSE WINDS MAY TRANSLATE TO THE SURFACE
AND GIVE US ABOUT 30 TO 35 KT FOR GUSTS. WITH THE GROUND SO
SATURATED, ANY WIND REACH 40 MPH LIKELY TO BRING DOWN TREES AND
POWER LINES. WILL HAVE GALES UP AT THE COAST AND PERHAPS SOME AREAS
WITHIN 50 MILES OF THE COAST COULD SEE TREES DOWN. SYSTEM SLOWLY
MOVES NE AND WEAKENS BUT WE REMAIN UNDER A CLOUD COVER INTO MON WITH
SOME LIGHT SHOWERS. SOME COLD AIR TRYING TO SNEAK INTO THE BACK SIDE
OF SYSTEM FOR SUNDAY NIGHT WHERE THERE IS ALREADY A MIXTURE OF
RAIN/SNOW SHOWERS MENTIONED.
.LONG TERM (MONDAY THROUGH FRIDAY)...
A BRIEF PERIOD OF DRY WEATHER IN STORE FOR MID WEEK AS HIGH PRESSURE
BUILDS TO THE MID ATLANTIC, BUT ANOTHER LOW WILL BE WRAPPING UP OVER
THE LAKES AND PULLING IN SOME COLDER AIR WHICH AGAIN WOULD LEAD TO A
MENTION OF RAIN/SNOW SHOWERS. OTHER THAN THAT, DONT PLAN ON GETTING
MUCH MORE DETAILED WITH IMMEDIATE THREAT AT HAND. THIS NEXT SYSTEM
WILL NOT HAVE THE QPF POTENTIAL, BUT WELL HAVE TO SEE EXACTLY WHAT
FALLS BY SUNDAY MORNING AND EVEN A HALF INCH COULD BRING ADDITIONAL
PROBLEMS IN SOME VULNERABLE AREAS.
&&
.AVIATION...
CIGS AND VSBYS WILL BE IFR/LIFR IN RAIN TODAY. MAY ALSO BE A FEW
TSTMS...MAINLY DELMARVA REGION. LLWS LIKELY TODAY...ESPECIALLY
EASTERN SECTIONS. AS THE LOW PRESSURE SYSTEM MOVES SLOWLY NORTH
TONIGHT...CIGS AND VSBYS WILL RISE TO MVFR FROM S TO N AND
PRECIPITATION WILL BECOME MORE SHOWERY.
&&
.MARINE...
WILL KEEP GALE WARNINGS ON THE OCEAN AND LOWER DELAWARE BAY...
AND SMALL CRAFT ADVISORY ON THE UPPER BAY. E WINDS WILL BECOME
SE TODAY. EXPECT FREQUENT GALE FORCE GUSTS IN THE WARNING AREA.
SINCE THE LOW IS MOVING SO SLOWLY...WINDS WILL CONTINUE TO PUSH
WATER TOWARD THE COAST. TIDAL DEPARTURES ARE CURRENTLY RUNNING
JUST OVER 1 FOOT ABOVE NORMAL. THEY ARE FORECAST TO INCREASE TO
2 TO 2 1/2 FT ABOVE LATE TODAY INTO TONIGHT. THIS MAY BE HIGH
ENOUGH TO PRODUCE MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE
TONIGHT...ESPECIALLY NORTH OF LITTLE EGG INLET. WILL ISSUE A
STATEMENT THIS MORNING.
&&
.HYDROLOGY...
WIDESPREAD RAIN/FLOOD THREAT OVER THE NEXT 24-36 HOURS AS 2 TO 5
INCHES OF RAIN COULD FALL ESPECIALLY IN THE NORTHERN AREAS AND
ADDITIONAL SNOWMELT TO CAUSE WIDESPREAD FLOODING. RAINFALL THIS
MORNING (FROM RFC) THE FIRST BATCH OF RAIN MOVED INTO THE MARFC
BASINS THIS EVENING WITH AMOUNTS RANGING FROM A TRACE TO AROUND
1/2. THIS IS JUST THE START AS A MODERATE TO HEAVY RAIN EVENT
CONTINUES TO TAKE SHAPE FOR OUR ENTIRE SERVICE AREA.
&&
SYNOPSIS...
SHORT/LONG TERM/HYDROLOGY...EBERWINE(RFC)
AVIATION/MARINE...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EST SAT APR 2 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-030945- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 446 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A VERY BUSY AND POTENTIALLY SERIOUS DAY FOR FLOODING IN SOME AREAS AS HEAVY RAIN AND POSSIBLE THUNDERSTORMS COVER THE ENTIRE REGION WITH RAINFALL AMOUNTS ANYWHERE FROM 1.5 TO 3 INCHES WITH SOME AMOUNTS REACHING 4 OR 5 INCHES IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY. THIS MAY CAUSE FLOODING ON STREAMS AND CREEKS AND IN AREAS OF POOR DRAINAGE. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. GALE FORCE WINDS ARE IN EFFECT FOR THE JERSEY AND DELAWARE COASTS AND MINOR TIDAL FLOODING IS POSSIBLE. SOME THUNDERSTORMS MAY REACH SEVERE IN SOUTHERN DELAWARE, EXTREME SOUTHERN NEW JERSEY AND PARTS OF MARYLANDS EASTERN SHORE. .DAYS TWO THROUGH SEVEN... THE HEAVY RAIN WILL END BUT THE FLOODING FROM THE STORM WILL CONTINUE INTO SUNDAY. WIDESPREAD FLOODING COULD EXIST ON MANY RIVERS/STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE THROUGH SUNDAY. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY INTO SUNDAY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1036 AM EST SAT APR 2 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ067-068-070- 071-030034- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-CUMBERLAND NJ- DELAWARE PA-DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE- KENT MD-KENT DE-MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA- QUEEN ANNES MD-SALEM NJ-TALBOT MD- INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...NEWARK... PHILADELPHIA...VINELAND AND WILMINGTON 1036 AM EST SAT APR 2 2005 ...HEAVY RAIN AND POSSIBLY SEVERE THUNDERSTORMS... INTENSIFYING LOW PRESSURE OVER VIRGINIA WILL TRACK NORTH THIS AFTERNOON INTO MARYLAND. THE LOW WILL THEN SLOWLY DRIFT INTO PENNSYLVANIA TONIGHT AND INTO NEW YORK AROUND MIDDAY ON SUNDAY. THIS IS A VERY WET SYSTEM AND WILL BRING A DRENCHING RAIN TO THE REGION WITH TOTAL RAINFALL AMOUNTS AVERAGING AROUND ONE AND ONE-HALF INCHES TO THREE INCHES. A HALF INCH TO ONE INCH OF RAIN HAS ALREADY FALLEN ACROSS THE REGION. SCATTERED THUNDERSTORMS ARE ALSO LIKELY THIS AFTERNOON, AND SOME MAY BECOME SEVERE. WIND DAMAGE WILL BE POSSIBLE WITH THE THUNDERSTORMS AS HEAVY DOWNPOURS HELP TO TRANSPORT STRONG WINDS ALOFT DOWN TO THE SURFACE. WITH THE RECENT RAINS AND MORE TO COME THIS AFTERNOON, THE GROUND IS QUITE SATURATED. DOWNED TREES AND POWERLINES ARE POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION, AND WILL ISSUE ADDITIONAL STATEMENTS, WATCHES OR WARNINGS IF THEY BECOME NECESSARY. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO, OR YOUR LOCAL MEDIA OUTLET FOR CONTINUED UPDATES. FOR COMPLETE WEATHER INFORMATION, VISIT US ON THE WEB AT, WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE). KRUZDLO
The national radar mosaic for the moment the first event began.
3 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450341, 5450342, 5450343.